Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 184, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2021, 4:17 PM EDT for Wilkes County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2021, 4:17 PM EDT (20:17 UTC)
- Expired
- Aug 21, 2021, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:25 PM EDT | TSTM WND DMG | Purlear, NC | MULTIPLE TREES DOWN ON BOONE TRAIL BETWEEN PURLEAR AND MILLERS CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS51 KRNK 212017
SVRRNK
NCC193-212100-
/O.NEW.KRNK.SV.W.0184.210821T2017Z-210821T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
417 PM EDT Sat Aug 21 2021
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Wilkes County in northwestern North Carolina...
* Until 500 PM EDT.
* At 417 PM EDT, a severe thunderstorm was located near Millers
Creek, or near Wilbar, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Cricket...
Wilkesboro Reservoir...
Buck...
and Maple Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3622 8142 3628 8128 3609 8109 3607 8136
TIME...MOT...LOC 2017Z 331DEG 10KT 3620 8131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PH2 follow-up statements
201
WWUS51 KRNK 212032
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT Sat Aug 21 2021
NCC193-212100-
/O.CON.KRNK.SV.W.0184.000000T0000Z-210821T2100Z/
Wilkes NC-
432 PM EDT Sat Aug 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL WILKES COUNTY...
At 431 PM EDT, a severe thunderstorm was located over Wilkesboro
Reservoir, or 5 miles north of Boomer, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cricket...
Wilkesboro Reservoir...
Buck...
and Moravian Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3620 8137 3622 8126 3609 8109 3607 8136
TIME...MOT...LOC 2031Z 335DEG 12KT 3615 8129
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PH339
WWUS51 KRNK 212054
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT Sat Aug 21 2021
NCC193-212104-
/O.EXP.KRNK.SV.W.0184.000000T0000Z-210821T2100Z/
Wilkes NC-
454 PM EDT Sat Aug 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL WILKES COUNTY WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3620 8137 3622 8126 3609 8109 3607 8136
TIME...MOT...LOC 2054Z 331DEG 10KT 3609 8125
$$
PHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:04 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 21, 2:04 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 204 PM EDT Sat Aug 21 2021 .SYNOPSIS... Quieter conditions will continue for the region through the weekend, with mainly dry conditions. Warmer weather returns at the beginning of next week. Rain chances increase Wednesday with a frontal boundary approaching from the north. && .NEAR TERM /THROUGH SUNDAY/... As of 140 PM EDT Saturday Two separate cumulus decks have formed in the area for the afternoon: a more stable shallow deck resides in the east where more dry air is restricting rising motion. In the west, higher PWATs are advecting in as observed on satellite from the trough to our west and its interaction with the closed off low overhead. This moisture, combined with differential heating in the mountains, have already help produce some isolated showers. This will continue to be the case this afternoon and early evening, with a thunderstorm or two possible as well. Most of this action should remain along and closer to the western slopes. Tonight, look for another round of widespread fog as clear skies, increased low level moisture from recent rain, and dry air aloft all work together to produce prime conditions for it. That said, those conditions also spell another cool night. Sunday closes out the weekend with Henri nearing and eventually making landfall along the New England coastline. While no direct impact from the system is expected for us here, the tropical influence from it, combined with the cut off low overhead, should be enough to swing extra moisture into the region for the afternoon bringing isolated to scattered showers. While overall coverage will remain low, the greatest coverage of the entire area will be from the southern Shenadoah/Lynchburg area, and north. A few isolated showers or storms are possible down along the ridges to the NC Mountains. We continue our slow warming trend with highs in the afternoon near/a hair above normal. Forecast confidence is high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 138 PM EDT Saturday... As Henri heads north away from our area Sunday night, we will start to see increasing 5h heights heading through Tuesday. A weak front tracks toward the upper Ohio Valley Monday, but has not much to show for it, as deep moisture expected to be over the New England with Henri. Still could see some isolated thunderstorms in the afternoon, with best chance over the central VA piedmont, where lee trough sets up. Tuesday looks to be the hottest day with highs reach 90 in portions of the New River Valley, while most areas west of the Blue Ridge reach the mid to upper 80s. East of the mountains, looking at highs in the mid 90s. Expect heat indices reaching near 100 Tuesday out east. Despite the heat, there still is a northwest flow aloft, and weak trough east of the mountains. Could see isolated showers/storms across the region Tuesday afternoon/ending Tue evening, but again not much coverage. Fog will be likely in the mountain river valleys each night. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1142 AM EDT Saturday... Keeping Forecast To Typical Summer Pattern... Inclined to keep our forecast to a typical diurnal pattern of scattered storms Wed-Sat, as models are in different camps in the upper levels and ensembles and some of the synoptic models show us sandwiched between the westerlies to our north across the Great Lakes/Northeast and a weakness at 5h over the Gulf Coast states/Southeast. With a weak front to the north, and nothing to hang your hat on, should just be a daily threat of afternoon/evening storms, while temperatures run at or just above normal. Forecast confidence is low to average. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... Variable height cumulus deck is sitting across the area this afternoon. Areas in the east have a lower deck where drier air is aloft. In the west, the cumulus deck is higher, with isolated showers starting to develop. This will continue to be the case this afternoon and early evening. That said, coverage will remain too low to mention in any TAFs, but if any were to be impacted, it would most likely be LWB, followed up by BLF. Tonight, clear skies will give way to another round of fog, with general thinking of it being more widespread this time. The area with the lowest confidence in fog development is at ROA where a westerly wind isn't expected, no rainfall should occur today, but leftover low level moisture and dry air aloft could still help form fog. For now, have elected to go with mentioning vicinity fog. Areas in the west are the likeliest to receive fog and have it be pretty widespread and dense again. Just as today, fog will be slow to burn off in the west during the morning, and fast in the east. The fog should eventually give way to a cumulus deck with a few isolated showers and thunderstorms possible in the afternoon as Henri approaches New England and pushes some tropical air into the region. We could see an increase in lower clouds across north central VA later in the day, but confidence is too low as to what the height or coverage of these will be. Extended Aviation Discussion... Mostly VFR flight conditions are expected to persist through the start of next week. Coverage of showers and thunderstorms in the afternoons will remain isolated. Likewise, typical morning fog is expected, so the usual sites like KLWB may likely get some sub MVFR visibility. Wednesday rain chances start to increase. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...RR SHORT TERM...WP LONG TERM...WP AVIATION...RR
Hazardous weather outlook, Aug 21, 2:17 PM EDT, 2 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 217 PM EDT Sat Aug 21 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 217 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 3:16 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sat Aug 21 2021
NCZ002-003-212000-
Surry NC-Alleghany NC-
316 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
eastern Alleghany and northwestern Surry Counties in northwestern
North Carolina through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glade Valley, or near Ennice, moving south at 10 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sparta...
Ennice...
Roaring Gap...
Glade Valley...
and Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 8104 3642 8108 3643 8108 3643 8111
3652 8113 3656 8094 3656 8092 3641 8083
3639 8104
TIME...MOT...LOC 1915Z 344DEG 7KT 3648 8100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 21, 4:00 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Sat Aug 21 2021
NCZ002-019-212045-
Wilkes NC-Alleghany NC-
400 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
southeastern Alleghany and northeastern Wilkes Counties in
northwestern North Carolina through 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stone Mountain State Park, or near Sparta, moving southeast at 10
mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Traphill...
Roaring Gap...
Stone Mountain State Park...
Glade Valley...
Whitehead...
and Abshers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8118 3650 8101 3645 8097 3644 8097
3642 8095 3640 8097 3638 8094 3637 8093
3637 8092 3636 8091 3632 8108
TIME...MOT...LOC 2000Z 328DEG 7KT 3644 8109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 21, 4:13 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Sat Aug 21 2021
NCZ019-212045-
Wilkes NC-
413 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
central Wilkes County through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millers Creek, or near Wilbar, moving southeast at 10 mph.
HAZARD...Winds up to 40 MPH and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilbar...
Mulberry...
Cricket...
Wilkesboro Reservoir...
Buck...
Millers Creek...
and Fairplains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 8138 3627 8133 3622 8111 3610 8129
TIME...MOT...LOC 2013Z 304DEG 11KT 3621 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:49 PM EDT | Areal Flood Advisory | RNK | Wilkes | 89 min |
| Aug 21, 3:16 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 21, 4:00 PM EDT | Special Weather Statement | RNK | Alleghany | 45 min |
| Aug 21, 4:13 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| Aug 21, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 44 min |
| Aug 21, 5:39 PM EDT | Special Weather Statement | RNK | Yadkin | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.